Alert archive / Utah / Flash Flood Warnings in 2008
Flash Flood Warning 31, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 18, 2008, 2:32 PM MDT for Garfield County, Kane County, San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2008, 2:32 PM MDT (20:32 UTC)
- Expired
- Aug 18, 2008, 5:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Garfield County, UT, Kane County, UT, San Juan County, UT
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1561 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KSLC 182035 FFWSLC UTC017-025-037-182330- /O.NEW.KSLC.FF.W.0031.080818T2032Z-080818T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 232 PM MDT MON AUG 18 2008 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL GARFIELD COUNTY IN UTAH... EASTERN KANE COUNTY IN UTAH... SOUTHWESTERN SAN JUAN COUNTY IN SOUTHEAST UTAH... * UNTIL 530 PM MDT * AT 227 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * THIS WARNING INCLUDES THE LOST CHANCE CREEK DRAINAGE AS WELL AS NORTH BRANCH CREEK AND SOUTH BRANCH CREEK. THE FLASH FLOOD WILL TERMINATE IN LAKE POWELL NEAR WAHWEAP BAY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3751 11189 3757 11160 3700 11118 3700 11167 TIME...MOT...LOC 2032Z 180DEG 0KT 3745 11164 $$ KRUSE/MCINERNEY
3 follow-up statements
000 WGUS75 KSLC 182043 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 243 PM MDT MON AUG 18 2008 UTC017-025-037-182330- /O.CON.KSLC.FF.W.0031.000000T0000Z-080818T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN JUAN UT-GARFIELD UT-KANE UT- 243 PM MDT MON AUG 18 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR EASTERN KANE...SOUTH CENTRAL GARFIELD AND SOUTHWESTERN SAN JUAN COUNTIES... AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE FLASH FLOODING OVER THE WARNED AREA. THIS WARNING INCLUDES THE LAST CHANCE CREEK DRAINAGE AS WELL AS NORTH BRANCH CREEK AND SOUTH BRANCH CREEK. THE FLASH FLOOD WILL TERMINATE IN LAKE POWELL NEAR WAHWEAP BAY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3751 11189 3757 11160 3700 11118 3700 11167 TIME...MOT...LOC 2043Z 180DEG 0KT 3745 11164 $$ KRUSE/MCINERNEY
000 WGUS75 KSLC 182201 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 357 PM MDT MON AUG 18 2008 UTC017-025-037-182330- /O.CON.KSLC.FF.W.0031.000000T0000Z-080818T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN JUAN UT-GARFIELD UT-KANE UT- 357 PM MDT MON AUG 18 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR EASTERN KANE...SOUTH CENTRAL GARFIELD AND SOUTHWESTERN SAN JUAN COUNTIES... AT 354 PM MDT...THUNDERSTORMS PRODUCING FLASH FLOODING WERE REPORTED OVER WAHWEAP CREEK DRAINAGE AND NEAR LAST CHANCE BAY AND WARM CREEK BAY IN LAKE POWELL. THE HEAVIEST THUNDERSTORMS ARE CURRENTLY APPROACHING LAKE POWELL NEAR LAST CHANCE BAY. FLASH FLOODING FROM EARLIER HEAVY RAINFALL WILL CONTINUE TO MOVE DOWN THE LAST CHANCE CREEK DRAINAGE AS WELL AS THE WAHWEAP CREEK DRAINAGE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3751 11189 3757 11160 3700 11118 3700 11167 TIME...MOT...LOC 2157Z 180DEG 0KT 3745 11164 $$ KRUSE/MCINERNEY
000 WGUS75 KSLC 182322 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 521 PM MDT MON AUG 18 2008 UTC017-025-037-182331- /O.EXP.KSLC.FF.W.0031.000000T0000Z-080818T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN JUAN UT-GARFIELD UT-KANE UT- 521 PM MDT MON AUG 18 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MDT FOR EASTERN KANE...SOUTH CENTRAL GARFIELD AND SOUTHWESTERN SAN JUAN COUNTIES... THE HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA. RUNOFF FROM EARLIER HEAVY RAINFALL WILL CONTINUE TO RUN DOWN THE LAST CHANCE CREEK DRAINAGE...WAHWEAP CREEK DRAINAGE AND INTO LAKE POWELL NEAR WARM CREEK BAY AND LAST CHANCE BAY FOR THE NEXT SEVERAL HOURS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3751 11189 3757 11160 3700 11118 3700 11167 TIME...MOT...LOC 2321Z 180DEG 0KT 3745 11164 $$ KRUSE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 9:43 AM MDT, 4 hours 49 minutes earlier.
Area forecast discussion, Aug 18, 9:43 AM MDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 943 AM MDT MON AUG 18 2008 .SYNOPSIS...FORECAST AREA IS CAUGHT BETWEEN LOW PRESSURE SPINNING OVER THE CENTRAL PLAINS AND A TROUGH ALONG THE PACIFIC COAST. OVERALL PATTERN GRADUALLY PROGRESSES EAST OVER THE NEXT 24 HOURS RESULTING IN INCREASING SOUTHWEST FLOW BY EVENING. && .DISCUSSION...FAIRLY DRY AIR MASS OVER UTAH THIS MORNING. HOWEVER A BOUNDARY STRETCHES FROM SOUTHEAST OREGON INTO SOUTHWEST UTAH AND THIS WILL PIVOT INTO THE WESTERN PART OF THE STATE THIS AFTERNOON. THERE SHOULD BE JUST ENOUGH INSTABILITY AND MOISTURE TO RESULT IN LATE DAY THUNDERSTORMS...ISOLATED IN NORTHWEST UTAH BUT MORE NUMEROUS TO THE SOUTH. THIS BOUNDARY WILL CONTINUE ITS SLOW MOVEMENT EAST OVERNIGHT...BUT BECAUSE OF MARGINAL FORCING AND INGREDIENTS...ACTIVITY WILL DIMINISH SOMEWHAT OVERNIGHT. WILL BE UPDATING FORECAST TO REMOVE MORNING PRECIPITATION FROM SOUTHWEST UTAH WHERE RADAR INDICATES RAIN HAS ENDED...AND FINE TUNE CHANCE OF PRECIPITATION FOR THIS AFTERNOON. && .AVIATION...VFR CONDITIONS WILL PREVAIL THROUGHOUT THE DAY AT THE SLC TERMINAL UNDER MOSTLY CLEAR SKIES. SOUTH WINDS ARE EXPECTED TO SHIFT TO A NORTHWEST LAKE BREEZE BETWEEN 19Z AND 21Z TODAY. && .FIRE WEATHER...A WEAK WEATHER DISTURBANCE MOVING ACROSS WESTERN UTAH TODAY WILL BRING A SLIGHT INCREASE IN MOISTURE AND ISOLATED SHOWERS AND THUNDERSTORMS TO WESTERN AND SOUTHWESTERN UTAH. ISOLATED SHOWERS ARE POSSIBLE OVERNIGHT ACROSS MOST OF THE DISTRICT AS THIS DISTURBANCE CONTINUES EAST. WINDS WILL BE INCREASING TOMORROW AS A PACIFIC STORM SYSTEM MAKES ITS WAY TOWARD THE AREA. THE WINDS COULD REACH CRITICAL LEVELS OVER WESTERN UTAH BY TOMORROW AFTERNOON. HOWEVER...MINIMUM RELATIVE HUMIDITIES MIGHT BE TOO HIGH OVER SOME AREAS...PARTICULARLY SOUTHWEST UTAH....TO RESULT IN SEVERE FIRE WEATHER CONDITIONS. CRITICAL FIRE WEATHER CONDITIONS LOOK MORE FAVORABLE OVER WEST-CENTRAL AND SOUTH-CENTRAL UTAH...AND WILL DECIDE THIS AFTERNOON WHETHER ANY HEADLINES ARE WARRANTED. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...POMEROY FIRE WEATHER...CHENG FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 1:50 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Aug 18, 4:10 PM MDT | Red Flag Warning | SLC | 30 hr |
Nearby
Flash Flood Warnings in Utah, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.